Arizona, 2008

Dust Storm and Damaging Winds in Arizona, September 11, 2008

September 11, 2008 · NWS PSR · 7 events in 3 counties and zones

Thunderstorms moved steadily toward the northeast during the afternoon hours. As a result, locally heavy rain, strong winds, and very low visibility due to dust and sand moved across the deserts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms moved steadily toward the northeast during the afternoon hours. As a result, locally heavy rain, strong winds, and very low visibility due to dust and sand moved across the deserts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 11, 9:40 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 11, 9:40 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
940 AM MST THU SEP 11 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
WITH PLENTY OF MOISTURE IN PLACE AND TWO LOW PRESSURE SYSTEMS MOVING
ACROSS THE SOUTHWEST STATES THERE WILL BE AN ENHANCED CHANCE FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY ACROSS
SOUTHWEST AND SOUTH CENTRAL ARIZONA. SOME OF THE THUNDERSTORMS COULD
BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN. RAIN
CHANCES WILL BE SIGNIFICANTLY LOWER FRIDAY AS THE LOW PRESSURE
SYSTEMS SLOWLY MOVE OFF TO THE EAST AND DRIER AIR BEGINS TO MOVE IN
FROM THE NORTH. MORE BENIGN WEATHER IS EXPECTED THIS WEEKEND AND
INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
BASED ON OBSERVATIONAL DATA AND CURRENT TRENDS WE HAVE INCREASE
PRECIP CHANCES ACROSS LA PAZ AND YUMA COUNTIES. WATER VAPOR IMAGERY
CLEARLY SHOWS A WELL DEVELOP LOW MOVING INTO FAR NW MEXICO WHILE A
SECOND SHORTWAVE MOVES INTO UT/CO. RATHER STRONG H25 JET /80-100KTS/
AHEAD OF THESE TWO SYSTEMS EXTENDS FROM ABOUT THE MIDDLE OF THE SEA
OF CORTEZ UP INTO THE DAKOTAS. OUR FORECAST AREA IS IN THE DRY
PUNCH...EVIDENT FROM OUR CLEAR SKIES...AS THE MAIN MOISTURE PLUME
HAS ENTIRELY MOVED INTO NM. HOWEVER...SFC OBS AND MORNING RAOBS
INDICATE THAT THE BOUNDARY LAYER IS STILL VERY LADEN WITH MOISTURE
AS DEW POINTS HOVER IN THE 60S TO LOWER 70S. EVEN SEEING SOME SEA
BREEZE CONVECTION SOUTH OF YUMA...AND SOME STORMS TRYING TO ALREADY
FIRE BETWEEN KNYL AND KBLH.

AS MID-LEVEL CAA CONTINUES THROUGH THE DAY EXPECT THE ATMOSPHERE TO
BECOME VERY UNSTABLE. SHOULD SEE PLENTY OF CONVECTION BY
MID-AFTERNOON OVER SW AZ...TRANSITIONING TO S-CNTRL AZ LATE THIS
AFTERNOON INTO THIS EVENING. STORMS COULD EASILY ORGANIZE AND BECOME
SEVERE...ESPECIALLY WITH THE STEEP MID-LEVEL LAPSE RATES AND STRONG
UPPER LEVEL WINDS. HAIL WOULD BE THE PRIMARY THREAT. INTERESTING
THAT THE MODELS ARE NOT REALLY GUN-HO ON ANY PRECIP THIS AFTERNOON
...WHICH IS ODD LOOKING AT THE MODEL SOUNDINGS AS THEY ARE VERY
UNSTABLE AND THERE IS A LIFTING MECHANISM MOVING IN.

FYI WE HAVE REQUESTED RAPID-SCAN OPERATIONS /INCREASED SATELLITE
RESOLUTION/ FOR THIS AFTERNOON... FROM 18Z THROUGH 03Z.

PREVIOUS DISCUSSION...
UPPER LOW IS FORECAST TO WEAKEN AND MOVE FURTHER TO THE SOUTH ALONG
THE CENTRAL BAJA COAST FRIDAY...AND THE BEST DIFFLUENCE/UVM AND
MOISTURE SHIFT INTO SERN AZ...WITH SOME DRYING EXPECTED FROM THE
NORTH OVER OUR CWA. AS SUCH POPS LOWER QUITE A BIT...AND INTO THE
SLIGHT CHANCE CATEGORY OVER SOUTH-CENTRAL AZ WITH JUST SINGLE DIGIT
POPS OVER SERN CA/FAR SWRN AZ. FOR THE WEEKEND THE UPPER LOW
CONTINUES TO WEAKEN TO OUR SOUTH...AS HIGH PRESSURE BUILDS ALOFT TO
OUR NORTH. IN GENERAL FLOW ALOFT BECOMES NORTHERLY WHICH AIDS IN
DRYING OUT THE CWA...AND POPS BECOME QUITE MEAGER WITH SLIGHT CHANCE
POPS CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX.

ATTM...MED RANGE PROGS WANT TO MOVE HURRICANE IKE INTO TEXAS AND
THEN RECURVE IT TOWARDS THE NORTH AND EAST. AS SUCH IKE SHOULD STAY
WELL TO OUR EAST...BUT IT MAY SEND SOME MOISTURE WESTWARD INTO NEW
MEXICO/NWRN MEXICO...CLOSE ENOUGH TO BE TAPPED AND ADVECTED INTO OUR
CWA EARLY NEXT WEEK. AS UPPER HIGH BUILDS TO OUR NORTH MONDAY...
EASTERLY FLOW ON THE SOUTH SIDE OF THE HIGH SETS UP OVER OUR
CWA...AND MOISTURE IS FORECAST TO SPREAD WESTWARD ACROSS SRN AZ.
HOWEVER...THE MOISTURE VALUES ARE NOT ESPECIALLY HIGH. BY TUESDAY
TROFFING IS FORECAST TO DEVELOP ALONG THE CA COAST AGAIN...AND THIS
SETS UP A SWLY STEERING FLOW OVER OUR AREA. ALTHOUGH THIS DIRECTION
IS NOT FAVORABLE TO BRING STORMS INTO THE LOWER DESERTS...DYNAMICS
ASSOCIATED WITH THE TROF TO OUR WEST MAY COME INTO PLAY AND HELP
STORMS TO FORM ANYWAY.

BOTTOM LINE FOR EARLY NEXT WEEK. SOME UNCERTAINTIES REMAIN AS TO THE
MOISTURE AVAILABILITY...BUT THERE WILL LIKELY BE ENOUGH TO KEEP A
SLIGHT CHANCE FOR STORMS GOING EACH DAY...MAINLY OVER THE HIGHER
TERRAIN EAST OF PHOENIX. THERE COULD BE SOME DYNAMICS HELPING STORMS
FORM AS WELL...AND AS SUCH HAVE RAISED POPS SLIGHTLY EACH DAY...BUT
FOR THE MOST PART THEY STAY AT OR BELOW 10 PERCENT. ANY ACTIVITY
THAT FORMS SHOULD BE OF THE LOW GRADE VARIETY MONDAY THRU WEDNESDAY.

AS FOR TEMPS...GIVEN THE PROXIMITY OF THE TROF...LOWER HEIGHTS AND
INCREASED MOISTURE/CLOUDS TODAY...MAX TEMPS SHOULD STAY WELL BELOW
SEASONAL NORMALS. EXPECT HIGHS IN THE PHOENIX AREA TO BE IN THE MID
90S. FRIDAY THRU THE WEEKEND...UPPER HEIGHTS RISE SLIGHTLY AND
MOISTURE THINS...SO MAX TEMPS SHOULD SHOW A GRADUAL WARMING
TREND...WITH HIGHS AT PHOENIX FINALLY REACHING 100 BY SUNDAY. LITTLE
CHANGE ANTICIPATED INTO THE MIDDLE OF NEXT WEEK...AS MOISTURE
INCREASES WILL LIKELY OFFSET THE EFFECTS OF SLIGHTLY HIGHER HEIGHTS.

&&

.AVIATION...
CLEAR SKIES AS OF 13Z WILL GIVE WAY TO CUMULIFORM CLOUDS BY
AFTERNOON OVER MUCH OF THE FORECAST AREA...PRIMARILY FROM THE LOWER
COLORADO RIVER VALLEY EASTWARD. WITH AN UPPER LOW SLIDING DOWN THE
SOUTHERN CALIFORNIA COAST ANTICIPATING ANOTHER DAY OF SCATTERED
THUNDERSTORMS PRIMARILY IN THE 21-03Z TIMEFRAME. EXPECT STORM
MOVEMENT FROM SOUTHWEST TO NORTHEAST WITH BASES IN THE 8-10 KFT MSL
RANGE. ANTICIPATING ENOUGH STORM COVERAGE IN THE AFTERNOON TO MERIT
TEMPO TSRA IN THE KPHX AND KIWA TAFS...PRECEDED BY A FEW HOURS WITH
A PROB30 GROUP FOR TSRA. ANY STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...SMALL HAIL...AND STRONG WINDS. APART FROM
THUNDERSTORMS...EXPECT LIGHT WINDS. EXPECT STORM ACTIVITY TO
DIMINISH AFTER 03Z WITH SOME OCCASIONAL ISOLATED STORM ACTIVITY
THROUGH 08Z.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH TUESDAY...
CONSIDERABLY DRIER AIR WILL BE IN PLACE OVER THE WEEKEND WITH STORM
CHANCES LIMITED TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA.
REMNANTS OF HURRICANE IKE WILL NOT BE A FACTOR EARLY NEXT WEEK AS
THE STORM TRACK BENDS NORTHWARD THROUGH EAST TEXAS.
HOWEVER...SUFFICIENT MOISTURE ALREADY EXISTS OVER MEXICO TO BE
PULLED BACK INTO THE REGION. MODELS ARE INDICATING A SLOW RETURN OF
MOISTURE BUT HAVE BACKED OFF COMPARED TO SOME PREVIOUS RUNS. NOT
ENOUGH TO GO ON AT THIS TIME TO INTRODUCE STORM CHANCES TO THE LOWER
DESERTS NEXT WEEK. OTHERWISE...WITH LESS MOISTURE AND A RIDGE OVER
THE INTERIOR WEST...HIGH TEMPS WILL GO UP...BUT NOT A LOT ABOVE
NORMAL.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...CB/INIGUEZ
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Sep 11, 6:05 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
605 AM MST THU SEP 11 2008

AZZ021>023-026>028-120100-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
605 AM MST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...PRIMARILY FROM
LATE MORNING THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS COULD BE
SEVERE. THE PRIMARY HAZARDS ARE STRONG GUSTY WINDS GREATER THAN 50
MPH...ALONG WITH SMALL TO MODERATE HAIL AND LOCALLY HEAVY RAINFALL.
STRONG GUSTY WINDS COULD PRODUCE AREAS OF BLOWING SAND AND
DUST...LEADING TO SIGNIFICANT RESTRICTIONS IN VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WEATHER HAZARDS ARE EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ024-120100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
605 AM MST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY FROM LATE
MORNING THOUGH THE EVENING HOURS. THE PRIMARY HAZARDS INCLUDE STRONG
GUSTY WINDS GREATER THAN 50 MPH...SMALL TO MODERATE HAIL...AND
LOCALLY HEAVY RAINFALL. HEAVY RAINFALL MAY LEAD TO FLOODING OF AREA
ROADS...STREAMS AND WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS DURING THE PERIOD...WITH THE BEST
THREAT LIKELY TO BE ON FRIDAY. GUSTY WINDS GREATER THAN 40 MPH AS
WELL AS BRIEF MODERATE TO HEAVY RAIN ARE POSSIBLE WITH STRONGER
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ020-025-CAZ031>033-120100-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
605 AM MST THU SEP 11 2008 /605 AM PDT THU SEP 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS...PRIMARILY FROM LATE
MORNING THROUGH EARLY EVENING. THE PRIMARY HAZARDS INCLUDE STRONG
GUSTY WINDS IN EXCESS OF 50 MPH AS WELL AS SMALL TO MODERATE HAIL AND
LOCALLY HEAVY RAINFALL. STRONG GUSTY WINDS MAY PRODUCE AREAS OF
BLOWING SAND AND DUST WHICH COULD LEAD TO SIGNIFICANT RESTRICTIONS IN
VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WEATHER HAZARDS ARE EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Yuma radar (KYUX), 17 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
September 11, 1:00 PM MST to 1:41 PM MST
Where
Yuma County, 3.49 mi W of (Yum)yuma Intl Arpt to 0.93 mi WNW of Yuma
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.650, -114.660

Two power poles downed by strong winds at Avenue A and 3rd street in Yuma. Also, an awning was damaged on a home in southwest Yuma.

Thunderstorm Wind, Yuma

When
September 11, 1:20 PM MST
Where
Yuma County, 1.5 mi SSE of El Pueblecito
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.680, -114.620

A trained spotter reported winds that gusted to 60 mph.

Thunderstorm Wind, Maricopa

When
September 11, 5:10 PM MST to 5:20 PM MST
Where
Maricopa County, Gila Bend to 2.45 mi WSW of Gila Bend
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.950, -112.720

Shingles were blown off homes, and a few trees were uprooted.

Thunderstorm Wind, Maricopa

When
September 11, 5:34 PM MST to 5:42 PM MST
Where
Maricopa County, Tonopah
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.500, -112.930

Winds were estimated to reach as high as 60 mph along with visibility to less than 1/4 mile in blowing dust.

Thunderstorm Wind, Maricopa

When
September 11, 5:40 PM MST
Where
Maricopa County, 1.15 mi W of Valencia
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.380, -112.600

Flood control district sensor measured a gust to 60 mph.

Dust Storm, Greater Phoenix Area

When
September 11, 5:45 PM MST to 6:15 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Widespread areas of dense blowing dust spread across the metropolitan area. Winds of 40 to 50 mph were common. An automatic weather station at Tempe Town Lake recorded a peak wind gust of 51 mph. Flights were delayed at Sky Harbor Airport where the peak wind gust of 51 mph was recorded at 6:02 pm. Luke AFB had winds up to 48 mph that dramatically cut the visibility to a mere 1/8th mile just before 6 pm.

Thunderstorm Wind, Maricopa

When
September 11, 6:15 PM MST to 6:40 PM MST
Where
Maricopa County, 1.6 mi W of Arlington to 8.12 mi NNW of Cotton Center
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.317, -112.777

According to Arizona Public Service, 48 power poles across a distance of 3 miles were blown down along Old Highway 80 between Buckeye and Gila Bend. Winds were measured up to 56 mph on the Palo Verde Nuclear Generating Station tower.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134255, 134256, 134259, 126159, 126161, 134258, 126157.